The Basis Property of the System of Weak Eigenfunctions of a Discontinuous Sturm–Liouville Problem



The purpose of this study is to investigate some important spectral properties of one discontinuous Sturm–Liouville problem. By applying our own approaches the considered problem is transformed into an eigenvalue problem for suitable integral equation in terms of which it is defined as a concept of weak eigenfunctions. Then we introduce for consideration some compact operators in such a way that this integral equation can be reduced to the appropriate operator-pencil equation and prove that this operator-pencil is self-adjoint and positive definite for sufficiently large negative values of the eigenparameter. Finally, it is established that the spectrum is discrete and the system of corresponding weak eigenfunctions forms an orthonormal basis of the appropriate Hilbert space.


Discontinuous Sturm–Liouville problems transmission conditions eigenvalues weak eigenfunctions 

Mathematics Subject Classification

34B24 34L10 34L20 


  1. 1.
    Aliev, Z.S., Dun’yamalieva, A.A.: Defect basis property of a system of root functions of a Sturm–Liouville problem with specral parameter in the boundary conditions. ISSN 0012–2661. Differ. Equ. 51(10), 1249–1266 (2015)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Aydemir, K.: Boundary value problems with eigenvalue-dependent boundary and transmission conditions. Bound. Value Probl. 131, 1–11 (2014)MathSciNetMATHGoogle Scholar
  3. 3.
    Aydemir, K., Mukhtarov, O.S.: Second-order differential operators with interior singularity. Adv. Differ. Equ. 2015, 26 (2015). doi:10.1186/s13662-015-0360-7 MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Aydemir, K., Mukhtarov, O.S.: Completeness of one two-interval boundary value problem with transmission conditions. Miskolc. Math. Notes 15(2), 293–303 (2014)MathSciNetMATHGoogle Scholar
  5. 5.
    Belinskiy, B.P., Dauer, J.P.: On a regular Sturm–Liouville problem on a finite interval with the eigenvalue parameter appearing linearly in the boundary conditions. In: Hinton, D., Schaefer, P.W. (eds.) Spectral Theory and Computational Methods of Sturm–Liouville Problem. In: Hinton, D., Schaefer, P.W. (eds.) pp. 183–196. Marcel Dekker, New York (1997)Google Scholar
  6. 6.
    Belinskiy, B.P., Dauer, J.P.: Eigenoscillations of mechanical systems with boundary conditions containing the frequency. Q. Appl. Math. 56, 521–541 (1998)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Fulton, C.T.: Two-point boundary value problems with eigenvalue parameter contained in the boundary conditions. Proc. R. Soc. Edin. 77A, 293–308 (1977)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Gohberg, I.C., Krein, M.G.: Introduction to the theory of linear non-selfadjoint operators. Translation of Mathematical Monographs 18, Am. Math. Soc., Providence, Rhode Island (1969)Google Scholar
  9. 9.
    Kapustin, N.Y., Moiseev, E.I.: The basis property in \(L_{p}\) of the systems of eigenfunctions corresponding to two problems with a spectral parameter in the boundary condition. Differ. Equ. 36(10), 1498–1501 (2000)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Keener, J.P.: Principles of Applied Mathematics: Transformation and Approximation. Addison-Wesley Publishing Company, Redwood City, CA (1988)MATHGoogle Scholar
  11. 11.
    Keldysh, M.V.: On the eigenvalues and eigenfunctions of certain classes of non-self-adjoint equations. Dokl Akad. Nauk SSSR (in Russian) 77, 11–14 (1951); English transl. in this volumeGoogle Scholar
  12. 12.
    Kerimov, N.B., Poladov, R.G.: Basis properties of the system of eigenfunctions in the Sturm–Liouville problem with a spectral parameter in the boundary conditions. ISSN 1064–5624. Doklady Math. 85(1), 8–13 (2012)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    Kostyuchenko, A.G., Shkalikov, A.A.: Self-adjoint quadratic operator pencils and eliptic problems. Funct. Anal. Appl. 17, 109–128 (1983)CrossRefMATHGoogle Scholar
  14. 14.
    Ladyzhenskaia, O.A.: The Boundary Value Problems of Mathematical Physics. Springer, New York (1985)CrossRefGoogle Scholar
  15. 15.
    Markus, A.S.: Introduction to the spectral theory of polynomial operator pencils. In: Translation of Mathematical Monographs, vol. 71, American Mathematical Society, Providence (1988)Google Scholar
  16. 16.
    Mukhtarov, O., Olǧar, H., Aydemir, K.: Resolvent operator and spectrum of new type boundary value problems. Filomat 29(7), 1671–1680 (2015)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Mukhtarov, O.S., Aydemir, K.: Eigenfunction expansion for Sturm–Liouville problems with transmission conditions at one interior point. Acta Math. Sci. 35B(3), 639–649 (2015)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Mukhtarov, O., Aydemir, K.: New type Sturm–Liouville problems in associated Hilbert spaces. J. Funct. Spaces Appl. vol. 2014, Article ID 606815, p. 7 (2014)Google Scholar
  19. 19.
    Mukhtarov, O.S., Kandemir, M.: Asymptotic behaviour of eigenvalues for the discontinuous boundary-value problem with functional-transmissin conditions. Acta Math. Sci. 22B(3), 335–345 (2002)MATHGoogle Scholar
  20. 20.
    Mukhtarov, O.S., Yakubov, S.: Problems for ordinary differential equations with transmission conditions. Appl. Anal. 81, 1033–1064 (2002)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Russakovskii, E.M.: The matrix Sturm–Liouville problem with spectral parameter in the boundary conditions: algebraic and operator aspects. Trans. Moscow Math. Soc. 57, 159–184 (1996)Google Scholar
  22. 22.
    Sarsenbi, A.M., Tengaeva, A.A.: On the basis properties of root functions of two generalized eigenvalue problems. ISSN 0012–2661. Differ. Equ. 48(2), 306–308 (2012)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Shkalikov, A.A.: On the basis problem of the eigenfunctions of an ordinary differential operators. Uspekhi Mat. Nauk 34(5), 209, 235–236 (1979)Google Scholar
  24. 24.
    Tikhonov, A.N., Samarskii, A.A.: Equ. Math. Phys. Pergamon, Oxford and New York (1963)Google Scholar
  25. 25.
    Titeux, I., Yakubov, Y.: Completeness of root functions for thermal conduction in a strip with piecewise continuous coefficients. Math. Models Methods Appl. Sci. 7(7), 1035–1050 (1997)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Walter, J.: Regular eigenvalue problems with eigenvalue parameter in the boundary conditions. Math. Z. 133, 301–312 (1973)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Zhang, M., Sun, J., Zettl, A.: The spectrum of singular Sturm–Liouville problems with eigenparameter dependent boundary conditions and its approximation. Results Math. 63, 1311–1330 (2013)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing 2017

Authors and Affiliations

  1. 1.Department of MathematicsFaculty of Science Gaziosmanpaşa UniversityTokatTurkey
  2. 2.Institute of Mathematics and MechanicsBakuAzerbaijan
  3. 3.Mechanics and Mathematics FacultyBaku State UniversityBakuAzerbaijan

Personalised recommendations